Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 75, NWS Mobile, AL

May 13, 2024Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 13, 2024, 11:18 AM CDT for Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2024, 11:18 AM CDT (16:18 UTC)
Expired
May 13, 2024, 11:49 AM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 59 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS54 KMOB 131618
SVRMOB
FLC033-091-113-131700-
/O.NEW.KMOB.SV.W.0075.240513T1618Z-240513T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1118 AM CDT Mon May 13 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Okaloosa County in northwestern Florida...
  Southeastern Santa Rosa County in northwestern Florida...
  Southeastern Escambia County in northwestern Florida...

* Until noon CDT.

* At 1117 AM CDT, severe thunderstorms were located along a line
  extending from 9 miles north of Niceville to near Eglin AFB to Mary
  Esther to 9 miles southeast of Oriole Beach, moving east at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Wright, Fort Walton Beach, Crestview, Niceville, Destin, Eglin AFB,
  Valparaiso, Mary Esther, Ocean City, Lake Lorraine, Navarre,
  Shalimar, Cinco Bayou, and Navarre Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3099 8639 3046 8639 3048 8628 3039 8629
      3042 8631 3038 8633 3040 8639 3029 8639
      3029 8680 3022 8720 3023 8719
TIME...MOT...LOC 1617Z 276DEG 34KT 3065 8644 3046 8650 3038 8665 3026
8699

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
2 follow-up statements
215 
WWUS54 KMOB 131634
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1134 AM CDT Mon May 13 2024

FLC033-113-131643-
/O.CAN.KMOB.SV.W.0075.000000T0000Z-240513T1700Z/
Santa Rosa FL-Escambia FL-
1134 AM CDT Mon May 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA ROSA AND
SOUTHEASTERN ESCAMBIA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3049 8665 3061 8654 3067 8639 3046 8639
      3047 8628 3039 8629 3042 8631 3038 8633
      3040 8639 3029 8639 3029 8681 3027 8692
TIME...MOT...LOC 1633Z 272DEG 34KT 3080 8636 3061 8636 3040 8641 3026
8678

$$

FLC091-131700-
/O.CON.KMOB.SV.W.0075.000000T0000Z-240513T1700Z/
Okaloosa FL-
1134 AM CDT Mon May 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHEASTERN OKALOOSA COUNTY...

At 1133 AM CDT, severe thunderstorms were located along a line
extending from 12 miles east of Crestview to 4 miles west of Eglin
Air Force Base to 5 miles east of Destin to 9 miles southeast of
Navarre Beach, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar, and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3049 8665 3061 8654 3067 8639 3046 8639
      3047 8628 3039 8629 3042 8631 3038 8633
      3040 8639 3029 8639 3029 8681 3027 8692
TIME...MOT...LOC 1633Z 272DEG 34KT 3080 8636 3061 8636 3040 8641 3026
8678

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
444 
WWUS54 KMOB 131649
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1149 AM CDT Mon May 13 2024

FLC091-131659-
/O.CAN.KMOB.SV.W.0075.000000T0000Z-240513T1700Z/
Okaloosa FL-
1149 AM CDT Mon May 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKALOOSA COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3049 8665 3061 8654 3067 8639 3046 8639
      3047 8628 3039 8629 3042 8631 3038 8633
      3040 8639 3029 8639 3029 8681 3027 8692
TIME...MOT...LOC 1648Z 276DEG 34KT 3079 8620 3060 8620 3039 8625 3025
8662

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:47 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 13, 6:47 AM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
647 AM CDT Mon May 13 2024

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 647 AM CDT Mon May 13 2024

Cigs to lower this morning to IFR categories with convection
increasing. Strong gusty winds in and near tsra will pose an
increased hazard to approaches/departures along with reductions to
vsby to IFR/perhaps LIFR levels in tsra/+tsra. Cigs and vsby
variable and potentially higher to MVFR categories going into the
afternoon as first wave of convection moves out then lowers
overnight with next wave of tsra. /10

&&

.PREV DISCUSSION... /issued 518 AM CDT Mon May 13 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tuesday)
Issued at 518 AM CDT Mon May 13 2024

Talk about a frustrating forecast as a rather low confidence,
potentially high ceiling, also low floor event is begging to shape
up across the area. Severe storms capable of all hazards and
heavy rainfall are all on the table this morning through the day
today. A lot of moving parts so bare with us here.

Synopsis...Broad southwesterly flow will develop over the area as a
rather deep upper level low ejects out of the Desert Southwest into
the central Great Plains. Ridging is in place across the southern
Gulf. At the surface, a warm front is slowly attempting to lift
northward and recent surface obs have noted that the boundary is
somewhere across coastal southeastern Mississippi into southern
Mobile county extending eastward across the barrier islands of the
Florida Panhandle. Along this boundary, PWATS will climb to
around 1.8 to 2.0 with PWATS south of the warm front approaching
2.25 inches. The lead shortwave is currently pushing its way into
the mid south this morning and will quickly lift out of the area
by midday. The main trough axis and eventual cold front is
expected to move in late this evening and into the overnight hours
before clearing the area by Tuesday morning. Honestly the only
thing we are truly confident on is that it will rain and there
will likely be multiple rounds of rain. After that the rest is
just a mess with each part highly dependent on one another. Rain
clears out on Tuesday as the upper trough lifts northeast into the
Ohio Valley. Multiple hazards could be possible today into
tonight.

Heavy Rainfall...Heavy rainfall continues to be a hazard of concern,
especially across the immediate coastline. The issue is the heavy
rainfall threat could be highly conditional on how this morning's
storms evolve and placement of the front. This is leading to a
rather low confidence forecast with the potential to be highly
impactful. It could also be a nothing burger and it won't flood at
all with both solutions on the table. The overall setup supports
somewhere getting whacked with some heavy rainfall, especially
along the I-10 corridor where heavy population enters are located.
You have the classic setup with high PWATS, warm tropical rain
processes, instability, a low level jet perpendicular to the
initiating boundary advecting moisture towards the boundary with
strong convergence and deep layer flow/shear parallel to the
boundary to support training. The main question at play is where
the heck this boundary will setup and there continues to be two
main scenarios possible. One scenario would be best case scenario
with low impacts and a good soaking rain. The second scenario is a
little more aggressive with likely significant flooding in some
of our more populated areas near the coast.

Scenario 1. In the best case scenario for flooding, the warm front
in question ends up surging well offshore in the wake of the morning
MCS that is expected to bring strong to severe storms. In this
scenario the storms help re-enforce the cooler side of the boundary
and push the boundary well offshore. While the storms themselves
could bring a couple of quick inches of rain to the area, long
duration training that would support the higher end heavy rainfall
threat looks to move offshore and well we don't think the Gulf of
Mexico cares if it adds a few more inches of rain. A brief respite
in between waves likely occurs allowing the first round's rain to
attempt to runoff before the second batch of heavier rainfall
moves in overnight. While most of the area would likely see 3 to 6
inches in this scenario with locally higher, it would be spread
out over almost 24 hours leading to likely more isolated flooding
if any. The good news is that recent trends in guidance have
actually trended towards this solution and confidence that maybe
we sneak by this event with more of a beneficial rain vs flooding
is growing.

Scenario 2. The more concerning scenario is if the boundary does not
push offshore or stays relatively close to the coast. With low level
flow leading to convergence along this slow moving boundary and deep
layer flow supportive of training convection, backbuilding storms in
the wake of the morning MCS would just continue to push over the
same areas for several hours. In this result those 3 to 6 inch
totals would quickly expand to 6 to 8 inches possibly higher. We
would get no break from the heavier rain inbetween rounds and this
could lead to some rather significant flooding. The best chance for
this rain would be along the immediate coastline up to about the I-
10 corridor. The one saving grace is we have not seen a ton of rain
recently and soil moisture is fairly dry. This will allow our sandy
soils to attempt to keep up with heavier rainfall. This may limit
the overall impact; however, we all know Gulf Coast rain rates
can dump and can quickly overpower the grounds ability to absorb
waters. At the end of the day the difference between something
much more significant vs. a soggy afternoon will likely come down
to a few miles. Despite recent trends, the potential for a higher
ceiling has lead us to at least err on the side of caution with
the higher totals despite the less impactful scenario looking a
little more likely than 24 hours ago.

Severe... The severe threat is currently knocking on our door step
as a line of storms back by Jackson Mississippi quickly marches
eastward this morning. The question with the severe storms is the
level of instability that will be available. With the current
placement of the warm front still confined near the coastal areas
this will likely limit the better severe risk towards the coast as
this line of storms approach. However north of the warm front,
elevated instability could lead to some larger hail. Observations
upstream have also shown wind gusts approaching 45 knots so
damaging wind gusts could be possible even north of the boundary.
Now things have been moving a little quicker this morning which
has helped limit the northward extent of the warm front. Now as
this line approaches the boundary near the I-10 corridor this
morning this will be an area of concern for a potential tornado or
two given better instability and rather impressive shear values.
The question is do storms actually make it down to the instability
this afternoon. Lastly, gusty winds could be possible well behind
the line as a wake low appears to be developing behind the line
of storms. This appears to move north of our area this morning,
however, northern areas along and north of highway 84 could see
some strong winds well behind the cluster of storms and this may
need to be monitored throughout the period. BB/03

SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 518 AM CDT Mon May 13 2024

Axis of upper level storm system/trough axis is progged to be
aligned from the Mid MS River Valley southward to the central Gulf
Coast Tuesday night. There appears to be just enough, albeit weak
lift lingering Tuesday night to support only a slight chance of
showers/storms over the eastern zones from Greenville AL
southward to east of Navarre FL. After midnight, as drier air
begins to filter in from west to east and expand, rain chances
end over the land zones. The upper trof pivots eastward Wednesday
and with the surface front well east and south of the local area
along with drier deep layer air in place, rain-free weather is on
tap Wednesday/Wednesday night.

Low temperatures in the lower/mid 60s interior and lower/mid 70s
coast Tuesday night are well above normal. Wednesday night lows,
see a lowering trend to a range of 58 to 63 interior to upper half
of the 60s coast. Highs Wednesday range mostly 84 to 88. /10

Along the beaches, the rip current risk remains High through mid
week. /10

LONG TERM...
(Thursday through Sunday)
Issued at 518 AM CDT Mon May 13 2024

The southern stream remains active going into the medium range. An
evolving upper level storm system over TX sends rounds of
shortwave energy eastward through a nearly zonal upper flow
pattern over the deep south Thursday and Friday. Increased ascent
will operate on a signal of deep Gulf moisture return resulting
in an increase in showers/storms. There are some indications of
yet another heavy rain event possibly setting up to close out the
week. As far as strong to potentially severe storms, guidance
points to Friday. All depends on position of the warm-front late
in the week. Model solutions differ on the evolution of the
boundary/warm sector and degree of moisture, lift, instability,
and shear. Stalled front may linger near-by into the weekend to
keep a mention of a small PoP going.

Daytime highs through the period mostly well into the 80s.
Exception being Friday where overcast conditions and higher
coverage of showers/storms keep highs tapered back, 78 to 83.
Lows moderate to well into the 60s interior to lower 70s
coast. /10

MARINE...
Issued at 518 AM CDT Mon May 13 2024

A light to moderate southeasterly flow tonight will persist
into the early part of the week as a system approaches the marine
area from the west. Increasing onshore flow and building seas are
expected during the mid to late part of the week. Scattered to
numerous showers and thunderstorms likely early in the week and
again late in the week, with locally higher winds and seas near
the storms. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      80  68  86  65  88  64  86  69 /  90  90  60  10  10   0  20  40
Pensacola   79  71  84  71  86  67  85  73 /  80  90  80  10  10   0  20  40
Destin      80  72  82  73  85  69  84  74 /  90  80  90  20  10   0  20  30
Evergreen   75  66  85  64  86  60  88  66 /  90  80  70  10   0   0  10  50
Waynesboro  77  65  86  61  86  60  86  64 /  90  70  50  10   0   0  20  60
Camden      74  65  84  63  84  59  85  64 /  90  70  50  10   0   0  10  50
Crestview   79  66  84  66  88  60  89  66 /  80  90  80  20  10   0  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Tuesday afternoon for ALZ051>060-261>266.

     High Rip Current Risk through Thursday morning for ALZ265-266.

FL...Flood Watch through Tuesday afternoon for FLZ201>206.

     High Rip Current Risk through Thursday morning for FLZ202-204-
     206.

MS...Flood Watch through Tuesday afternoon for MSZ067-075-076-078-079.

GM...Small Craft Advisory from 1 AM to 7 PM CDT Tuesday for
     GMZ630>632-634-650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, May 13, 10:32 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1032 AM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     Tstm Wnd Gst     1 S Milton Near Whitin  30.71N 87.02W
05/13/2024  M82 MPH          Santa Rosa         FL   AWOS

            KNSE AWOS reported a wind gust of 71 kts.

&&
Local storm report, May 13, 10:39 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1039 AM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Tstm Wnd Gst     2 W Douglasville        30.87N 87.82W
05/13/2024  M62 MPH          Baldwin            AL   ASOS

            Bay Minette ASOS site reported a wind gust
            of 54 knots.

&&
Local storm report, May 13, 10:44 AM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1044 AM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     Tstm Wnd Dmg     1 SE Medal of Honor Par 30.64N 88.16W
05/13/2024                   Mobile             AL   Public

            Large tree down and blocking the road on
            Vivian Drive. Photos relayed on social
            media.

&&
Local storm report, May 13, 10:53 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1053 AM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     Marine Tstm Wind Pensacola International 30.48N 87.19W
05/13/2024  M41 MPH          Escambia           FL   ASOS

            PNS ASOS site reported a wind gust of 36
            kts.

&&
Local storm report, May 13, 10:56 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1056 AM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     Waterspout       Gulf Shores             30.27N 87.69W
05/13/2024                   Baldwin            AL   Broadcast Media

            Waterspout reported in Gulf Shores, AL.
            Video relayed on social media.

&&
Local storm report, May 13, 11:04 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1104 AM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     Tstm Wnd Gst     5 E Oriole Beach        30.38N 87.01W
05/13/2024  M47 MPH          GMZ634             FL   Mesonet

            Santa Rosa Sound WeatherFlow Station
            reported a wind gust of 41 kts.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:29 AM CDTRip Current StatementMOBEscambia, Okaloosa, Santa Rosa63 hr
May 13, 8:52 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBEscambia38 min
May 13, 9:31 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBEscambia, Santa Rosa44 min
May 13, 9:48 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
May 13, 10:06 AM CDTFlash Flood WarningMOBEscambia3 hr
May 13, 10:14 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBEscambia, Okaloosa, Santa Rosa46 min
May 13, 10:16 AM CDTTornado WarningMOBOkaloosa, Santa Rosa31 min
May 13, 10:33 AM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
May 13, 10:38 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBEscambia, Okaloosa, Santa Rosa37 min
May 13, 11:11 AM CDTFlash Flood WarningMOBEscambia3 hr
May 13, 11:32 AM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.